Mumsnetters aren't necessarily qualified to help if your child is unwell. If you have any serious medical concerns, we would urge you to consult your GP.
Brown inhaler problems!(54 Posts)
Hi all, I need some advise.
Sorry it's a long one but it needs to be to get the picture of it lol!
My daughter was diagnosed with asthma last year in nov. She has since been taking the blue I. Healer and was on the brown for several weeks too. Her asthma still affected her so they also have her the montelukast tablets.
The brown inhaler..... within a few days of her been in this I noticed her mood and behaviour had changed. She became irritated easily, aggressive verbally and threw a few slaps at her younger sister. Impatient, defiant and really unhappy and tearful.
I spoke to her re this and she new how she was feeling but didn't know why.
My daughter is 7 and is (and I'm not just saying this) one of the kindest children ever, always help her sister and is so lovely a complete people pleaser. Obviously she has her moments and don't they all..
Needless to say her inhaler was stopped and she was refers to consultant who said this should not be an effect of the inhaler as a very small amount of the steroid is passed in to the bloodstream.
Her asthma again has deteriorated over the past few weeks as the weather has gone freezing and she has had to go back on brown inhaler to trial it again.
We seem to be back to square one!!
Has any one else experienced this??
I’ve been asthmatic forever, and I’ve never known this to be a side effect of the brown inhaler. My four year old is also prescribed the same and I don’t see an effect in him.
What dose was she taking?
Thanks for responding. I have dropped me a bit on research and others have said the same but doctors are not convinced. She is taking beclometasone 50mcg/dose inhaler CFCf 200 dose. One puff twice daily 😌
There have been links made between Montelukast and anxiety/depression in children, could it be that rather than the brown inhaler?
The same happened to my ds, whenever he had periods of needing the brown inhaler (seasonal issues) his behaviour and aggression was remarkably different.
I should add that we never saw the same effect from prednisolone (sp?) alone.
I don't think it's the montelukast as she only seems to have the mood change when she starts taking the brown.
When I stopped it her mood improved back to normal.
That is interesting though. I didn't realise they were linked.
I have a dd with asthma who has the same medications as your dd.
I have noticed that when dd's asthma flares her mood deteriorates as well.
I think it is due to the fact that working harder to breathe tires her out and makes her irritable.
She wasn't very well two weeks ago and don't present any mood changes at all. But only now since the brown she has.
My gut is telling me it's the inhaler making her behaviour worse. But her asthma is improving so it is doing its job.
I wonder if it could be an intolerance to the medication?
I can see a few Pubmed articles on the psychologic impact of inhaled corticosteroids (ICS; I.e. beclometasone), but nothing conclusive. They seem to suggest that individuals may vary, in essence. There's one paper by Stuart et al 2005 in Arch Dis Child that may help you; can't link from here but you should be able to find it. Maybe print off and take it to your next UP appointment. 2005 is ancient in terms of medical research but it does seem understudied to me.
Thankyou for taking the time to look. I will google and look it to that a bit more. I have even looked into natural meds to help with asthma but there is nothing really to what I can see too. She takes vitamin D within a multi vitamin which is supposed to help. I read earlier that long term use of inhaler can cause long term health affects when you get older. I know she needs to take them and I will continue too give them but I hate seeing her so angry. It's really worrying! ☹️
Happy to help. I have worked a lot on asthma so please pm if I can be of use!
Maybe now she can breathe, she now has the energy to be as naughty as she feels?
😂 maybe that must be it. I might just stop it again 🤣
I know I am late to this thread but please read through the side effects of the singulair / montelukast your child is taking. The side effects are under-reported and lots of children suffer depression, suicidal thoughts, suicidal actuation, anxiety, agression, violent behaviour, sleep disturbances inc nightmares and night terrors on this medication.
If your daughter is still showing violent tendencies I really urge you to see your doctor.
Here are some links:
"THURSDAY, Sept. 21, 2017 (HealthDay News) -- The asthma medication Singulair (montelukast) appears linked to neuropsychiatric side effects, such as depression, aggression, nightmares and headaches, according to a new review by Dutch researchers."
Medscape vs the FDA (american Food and Drug agency)
"The data showed that depression in adults, aggression in children, headaches, and nightmares were reportedly the most common adverse events in the patient population."
Thankyou for this. She has been on Montelukast for over 12 months now and she has always seemed okay on this. She has the odd nightmare but I always put that down to been 6/7 and processing things when she is sleeping.
I only ever seen a dip in her mood when she is started taking brown inhaler... I know research is slim on the effects it has on children I think put other forums from parents also say they have noticed a difference sine taking brown inhaler. It might just be coincidence I'm not sure but it all points to inhaler?
She is still very short in temper and punches things and kicks things and gets upset very easily. The trouble I have it's not practice at the minute to take her off asthma meds with the weather how it is as the cold and wind makes her asthma terrible. I have got to take her to the docs for an asthma review so I think I'll have a chat with them again then
I would mention all the side effects to your doctor, yes. It is possible it it the brown inhaler but the number of people I know of with side effects from montelukast (including my child) is very very high.
The short temper, kicking, punching - not usual behaviour for a 6-7 year old. My child started hitting at school and having massive tantrums (at 7). Now they are off the meds they are a much happier child and it definitely was the tablets.
She is very short tempered, and slamming and banging. She is my first born so it's hard to work out what is 'normal' as she is my first. I do know that she has changed....
When she went back on brown inhaler for second time in nov they also upped the montelukast to 5 mg too so it has only been since you posted this that I have realised that it's more likely to be the montelukast. Is there an alternative to it do you know?
Her asthma is much improved since been on brown inhaler again and apparently this works better or the montelukast tablets are better with the steroid inhaler?
She has docs on Wednesday for another asthma review. I was going to ask for her to be referred to the asthma specialist at the hospital
I took my DS off Montelukast - my DM, who has a medical background, looked into its possible side effects when DS exhibited symptoms of depression at age 9. Nasty drug, but I too have been asked to put him back on it, when I took him to doc with increased symptoms due to winter - DS told the doctor 'No' himself as he didn't "want to feel like that again." best of.luck to you and your DD with referral.
I am asthmatic and so is one of my children. My son gets very moody when taking the brown inhaler and will avoid it if he can, but the moodiness doesn't last long. It's purely because it tastes so disgusting- something between raw mushrooms and nail varnish remover I reckon!
It does sound like the tablets are more likely to be the cause.
My youngest ds was put on the brown inhaler about two weeks ago and we noticed exactly what you're describing. Went to his asthma review today and was told they'd never heard of side effects like this, it's inhaled not oral steroid...
he's gone from a happy and chatty little
terror to a non sleeping practically mute but violent toddler! It's massively helped his asthma though. Apparently I've got to take him off it for a week and see what happens.
Relieved to hear it's not just me, the doctor made me feel like I was an idiot!
I have just found this. Click on the link my daughter has most of the uncommon side effects...
Another one saying it’s more likely to be the singulair rather than the brown inhaler. I have moderate asthma and I tried to take singulair and it gave me the worst mood swings and nightmares ever, I took it for a week and was so ill I had to stop. I take a stronger daily preventer now instead - Seretide 125. Perhaps your dd needs a complete med review and changing to something else entirely.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.